The other day when I consulted my family doctor for a stomach upset, I reminded him or rather warned him not to prescribe any strong medicines because I had a tendency to react very badly as they invariably made me sick. ‘Yes, I always bear that in mind when I treat you’, he assured. Needless to say his reassurance had already made me feel better.
‘Try to cut down on spicy food as you seem to have a very sensitive stomach,’ he advised and adhere to the saying, ‘ Prevention is better than cure’, he added. I was happy that I was spared of purchasing a list of medicines and greatly relieved that I wouldn’t have to suffer from the side effects they produced.
The incident took me back to several decades when I consulted an ENT specialist for persistent cold. He prescribed a course of antibiotics to be taken thrice a day for a week and asked me to report after that. I faithfully followed his advice and the by the time I popped the third pill into my mouth, I felt I was experiencing a nightmare and suddenly got up with my head reeling and my body sweating all over. Since I didn’t want to disturb my doctor’s sleep, I waited patiently until a decent hour and rang him up to ask if the antibiotic produced any reaction. ‘Not at all. Probably it is psychological. Please continue as prescribed and see me next week’ he said and disconnected the phone.
Some years ago I had to consult a general practitioner when I developed severe pain in my heel. He examined it and prescribed a course of antibiotics saying it was an infection. When it did not subside even after a fortnight as he had assured, I went back to him and was advised to continue the antibiotics for another month. On the whole I had swallowed 45 of them without getting any result. Then I did the next best thing which was changing the doctor. He was a well known physician, quite senior among his fraternity and known for his accurate diagnosis. He had one look at the swollen heel and said ‘first stop the antibiotics. It is a mosquito bite and we have no dearth of these creatures in Madras’ and advised me a course of Hetrazen tablets and lo and behold, the pain had disappeared and also the swelling after a week or so.
But that was not the last I had seen him because I had to consult him once again when the pain recurred after a few years and reminded him about my previous meeting, adding I was sensitive to strong medicines. ‘What happens’? he asked and I told him I tend to get dizzy and feel sick. Thinking I was out of ear shot, he said to his junior. ‘I think it is psychological for the lady.’ I literally jumped out of the examination table and said not so politely, ‘doctor, I am a student of psychology and don’t believe it is psychological. It’s a fact that I am sensitive to strong medicines.’ Immediately he dismissed me and called for the next patient.
As luck would have it, recently I had to consult a doctor for something else, more as a precautionary measure and added my preamble when he was writing the prescription. He shook his head vehemently saying what he prescribed is totally devoid of any side effects and if at all one experienced them it could be only psychological and handed over the prescription with a smile. I promptly started the course the very next day.
Just gulping down two pills on two consecutive days was enough to make me feel I was in for an emergency and my plight warranted summoning the nearest doctor available. It is a different matter that doctors now a days don’t prefer to make house visits for whatever reason!
Probably I belong to the two percent of people where taking medicine makes one feel worse than the disease itself! What is the remedy, I wonder.
n.meera raghavendra rao